Hair loss can be a side effect of certain drugs, such as those used for cancer, arthritis, depression, heart problems, gout and high blood pressure
How to Combat Hair Loss from Blood Pressure Meds
Statistics about how often people on medications for high blood pressure — also known as hypertension — develop hair loss are scarce. However, hair loss due to medication is "not super common," says Paradi Mirmirani, MD, a dermatologist at Kaiser Permanente in Vallejo, California.
But when it does happen, medication-related hair loss can be very disturbing. "Most people are pretty distressed by it," says Dr. Mirmirani, who specializes in treating hair loss.
The Link to Blood Pressure Drugs
Many blood pressure drugs have been linked to hair loss, but beta blockers appear to be the most likely to cause problems, says Dr. Mirmirani.
There are many kinds of beta blockers. According to the Mayo Clinic, examples include acebutolol (Sectral), atenolol (Tenormin), bisoprolol (Zebeta), metoprolol (Lopressor, Toprol XL), nadolol (Corgard), nebivolol (Bystolic) and propranolol (Inderal, InnoPran XL).
rding to DermNet NZ. These may include benazepril (Lotensin), captopril, enalapril (Vasotec), fosinopril, lisinopril (Prinivil, Zestril), moexipril, perindopril, quinapril (Accupril), ramipril (Altace) and trandolapril, according to the Mayo Clinic.
Blood pressure drugs known as ACE inhibitors have also been linked to hair loss, according to DermNet NZ. These may include benazepril (Lotensin), captopril, enalapril (Vasotec), fosinopril, lisinopril (Prinivil, Zestril), moexipril, perindopril, quinapril (Accupril), ramipril (Altace) and trandolapril, according to the Mayo Clinic.
A Temporary Issue
Will you go bald permanently if you develop hair loss that's linked to blood pressure medications? Probably not. The good news is that people typically see a reverse in hair loss from medication, Dr. Mirmirani says. That's because the medications that can cause people to shed hair don't permanently kill the hair-growing system, she explains. Instead, she says, the hair goes dormant, moving into what she describes as a "resting phase."
"If the roots are OK, the hair does regrow," she says, just like leaves return to trees in the spring as long as the tree roots are healthy. In other words, the hair you lose due to blood pressure medication isn't likely to be lost forever. In many cases, you can look forward to regrowth.
And, if you're tempted to stop taking your blood pressure medication if you start shedding hair, Dr. Mirmirani says that's a bad idea. "Don't stop the drugs on your own," she advises. "This is a shift in your hair cycle. Your blood pressure is more important."
One option is to continue taking the medication to see if hair loss gets better. "The disruption usually improves with time so it's not as noticeable," Dr. Mirmirani says. "In most patients, it will peter out and normalize." Switching blood pressure medications is another option, she says, but that's something you would need to discuss with your doctor.
Another strategy is to check to make sure you don't have other conditions, such as thyroid disease or iron deficiency, that could be contributing to hair loss, she adds.
Why This Happens
Actually, it's not clear why some drugs have the side effect of hair loss. According to the Mayo Clinic, many factors can cause hair loss, including your genes (which cause male-pattern baldness or female-pattern baldness), illnesses, hormonal changes, stress and hair treatments. Also, blood pressure medications aren't the only culprits. Hair loss has also been linked to drugs that treat other conditions, including arthritis, cancer, depression and heart disease.
Why blood pressure medications sometimes cause hair loss, though, is not clear, Dr. Mirmirani says. Oddly, one blood pressure medication can actually cause hair growth: It's minoxidil, which is both a blood pressure medication (known as Loniten) and a hair growth drug (known as Rogaine), according to the Mayo Clinic.
Medications to treat high blood pressure could leave you with significant hair loss. On the up side, it's not very common and the hair loss is likely reversible. Switching medications or exploring other possible reasons for your hair loss may help.
People taking beta-blockers as a treatment for high blood pressure may experience hair loss as a side effect.